Georgia, 2004

Damaging Winds in Georgia, June 23, 2004

June 23, 2004 · NWS CHS · 5 events in 5 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 23, 2:00 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 23, 2:00 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT WED JUN 23 2004

.PUBLIC...
AREA OF SFC LOW PRES WITH ASSOCIATED COLD FRONT CONTINUES TO PUSH
SOUTHWARD ACROSS CENTRAL NC. WITH HIGH SITTING OFF THE ATLANTIC
COAST...FRONT IS NOT EXPECTED TO MAKE IT INTO MY CWA. FRONT SHOULD
STALL N OF MY CWA...POSSIBLY NEAR THE SC/NC BORDER. HOWEVER...WITH
UNSTABLE AIRMASS STILL IN PLACE OVER MY CWA...SHWRS AND TSTMS WILL
STILL BE POSSIBLE BUT SHOULD NOT BE AS WIDESPREAD OR AS STRONG AS
TUE AFTN. EXPECT MAINLY DIURNAL CONVECTION THRU THU.

ANOTHER LOW PRES AREA WITH ASSOCD COLD FRONT WILL APPROACH FROM THE
GULF COAST REGION FRI NIGHT INTO SAT. THIS SYSTEM WILL HELP TO
ENHANCE CONVECTION OVER GA AND SC. HOWEVER...WITH THE HIGH STILL
OVER THE WESTERN ATLANTIC...THE BEST ENERGY WILL REMAIN WEST AND
NORTH OF MY CWA. AS THE LOW EXITS THE MID ATLANTIC STATES SAT...THE
FRONT IS EXPECTED TO STALL THRU THE WEEKEND ACROSS CENTRAL SC
INTO THE NRN HALF OF GA. TIMING WILL BE DIFFICULT BUT GFS INDICATES
SEVERAL MODERATE TO STRONG SHORTWAVES ROTATING ACROSS THE REGION
BETWEEN FRI NIGHT AND MON MORNING.

MON THRU WED OF NEXT WEEK WILL FIND AN UNSTABLE AIRMASS STILL OVER
THE REGION BUT GENERALLY JUST DIURNAL CONVECTION. NO CHGS TO EARLIER
LONG RANGE FORECAST.

&&

.MARINE...CONTINUE TO ANTICIPATE A NOCTURNAL SURGE TONIGHT AND
SHOULD BE A BIT STRONGER THAN LAST NIGHT WITH STRONGER LOW LVL JET
AND PINCHED GRADIENT AHEAD OF FRNTL BNDRY. MODELS HAVE BACKED OFF A
BIT ON STRENGTH OF SURGE COMPARED WITH PREV RUN AS A RESULT OF
WEAKER DEVELOPMENT OF THE LOW AND ASSOCIATED FRONTL BDNRY TO THE N.
WILL KEEP EXERCISE CAUTION CONDITIONS FOR THE GA WATERS FOR TONIGHT
BEYOND 20 NM AND A RESIDUAL EXERCISE CAUTION HEADLINE IN THE HARBOR
FOR EVENING GUSTINESS. WITH APPROACH OF UPR TROF EXPECT WINDS TO
BACK WITH MORE SW FLOW AT NIGHT AND A MORE SRLY COMPONENT DURING THE
AFTN AND EVENING HOURS. EXPECT NEXT FRONT TO APPROACH OVER THE
WEEKEND BUT REMAIN N OF THE AREA. WIND SPEEDS WILL DEPEND ON HOW
CLOSE THE BNDRY GETS TO THE AREA. DO NOT ANTICIPATE MANY CHANGES IN
THE EXTENDED PORTION OF THE FCST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
&&

30/18
Hazardous weather outlook, Jun 23, 4:00 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT WED JUN 23 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-240900-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
500 AM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...A FEW THUNDERSTORMS MAY BECOME LOCALLY
SEVERE AGAIN THIS AFTERNOON WITH DAMAGING WINDS IN EXCESS OF 60
MPH...ESPECIALLY ACROSS PARTS OF EASTERN SOUTH CAROLINA. WHILE
ISOLATED SEVERE STORMS ARE POSSIBLE...ORGANIZED SEVERE STORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, Jun 23, 4:33 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
533 PM EDT WED JUN 23 2004

GAZ114-137-232230-
LONG-TATTNALL-
INCLUDING THE CITIES OF...LUDOWICI AND REIDSVILLE
533 PM EDT WED JUN 23 2004

...STRONG THUNDERSTORMS WILL IMPACT TATTNALL AND LONG COUNTIES
THROUGH 630 PM...

A BAND OF THUNDERSTORMS WILL MOVE ACROSS TATTNALL AND LONG COUNTIES
THROUGH 630 PM. PERSONS IN THESE COUNTIES SHOULD PREPARE FOR FREQUENT
CLOUD TO GROUND LIGHTNING...GUSTY WINDS AS HIGH AS 35 MPH AND
POSSIBLY SMALL HAIL. IN ADDITION...LOCALLY HEAVY RAIN OF ONE HALF TO
ONE INCH PER HOUR CAN BE EXPECTED. ONCE THE STORMS MOVE
THROUGH...WIDESPREAD LIGHT TO MODERATE RAIN WILL LAST FOR AN HOUR OR
TWO.

AUSTIN

The radar

The Charleston,SC radar (KCLX), 79 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bryan

When
June 23, 5:40 PM EST to 5:45 PM EST
Where
Bryan County, Pembroke
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.133, -81.617

Thunderstorm winds knocked down trees and power lines.

Thunderstorm Wind, Effingham

When
June 23, 5:55 PM EST to 6:15 PM EST
Where
Effingham County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.383, -81.333

Thunderstorm winds knocked down trees and power lines across the county.

Thunderstorm Wind, Bulloch

When
June 23, 6:05 PM EST
Where
Bulloch County, Stilson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.330, -81.550

Thunderstorm winds knocked down trees and power lines.

Thunderstorm Wind, Chatham

When
June 23, 6:10 PM EST to 6:15 PM EST
Where
Chatham County, Savannah
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
32.050, -81.083

Thunderstorm winds knocked down a large tree onto a house.

Thunderstorm Wind, Screven

When
June 23, 6:13 PM EST to 6:18 PM EST
Where
Screven County, 7 mi S of Sylvania
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.650, -81.633

Thundestorm winds knocked down trees and power lines along Highway 301.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405617, 5405616, 5405618, 5405615, 5405619.